Tennessee, 2014

Damaging Winds in Tennessee, February 19, 2014

February 19, 2014 · NWS MRX · 3 events in 2 counties and zones

A boundary over the region trigger thunderstorms on during the morning hours. A few of storms produced damaging thunderstorm wind and downing trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary over the region trigger thunderstorms on during the morning hours. A few of storms produced damaging thunderstorm wind and downing trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 19, 1:00 AM EST, 2 hours earlier.

Area forecast discussion, Feb 19, 1:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 AM EST WED FEB 19 2014

.AVIATION...
SCT -SHRA/TSRA WILL CONTINUE TO MOVE ACROSS THE REGION FOR THE
REMAINDER OF THE NIGHT AND INTO THE DAY ON WEDNESDAY AS A COLD
FRONT SWEEPS THROUGH THE REGION. SOME LOCALIZED MVFR TO IFR
CONDITIONS WILL BE POSSIBLE UNDER THE HEAVIEST ACTIVITY...BUT FOR
THE MOST PART...VFR CONDITIONS WILL BE THE RULE BY THE AFTERNOON.
WINDS WILL SHIFT TO THE NORTH AND WEST LATE IN THE DAY AS THE FRONT
MOVES THROUGH.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP
Hazardous weather outlook, Feb 18, 3:17 PM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EST TUE FEB 18 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-192030-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
317 PM EST TUE FEB 18 2014 /217 PM CST TUE FEB 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A DEEPENING LOW PRESSURE SYSTEM OVER THE OHIO VALLEY ON THURSDAY
WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY THURSDAY NIGHT...AND
BRING THE POSSIBILITY OF SOME STRONG TO PERHAPS LOCALLY SEVERE
THUNDERSTORMS. GIVEN THE STRONG WIND FIELD ASSOCIATED WITH THIS
STORM SYSTEM...DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THE
STRONGEST STORMS. IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED
THURSDAY NIGHT ESPECIALLY OVER THE HIGHER ELEVATIONS AS THE
PRESSURE GRADIENT TIGHTENS AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT.

The radar

The Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
February 19, 3:00 AM EST to 3:40 AM EST
Where
Hamilton County, Soddy Daisy
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
35.280, -85.170

Highway department reported 150+ trees downed by thunderstorm wind.

Thunderstorm Wind, Jefferson

When
February 19, 6:10 AM EST to 6:30 AM EST
Where
Jefferson County, Jefferson City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.120, -83.480

The public reported trees were downed by thunderstorm wind on Hicks Road in Jefferson City.

Thunderstorm Wind, Jefferson

When
February 19, 6:15 AM EST to 6:35 AM EST
Where
Jefferson County, Jefferson City
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
36.120, -83.480

Law enforcement personnel reported trees and powerlines were downed by thunderstorm wind on Branner Avenue in Jefferson City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500452, 498670, 498671.